New Jersey, 2005

Damaging Wind in New Jersey, August 5, 2005

August 5, 2005 · NWS PHI · 1 event in 1 county or zone

S. Route 40 in Upper Pittsgrove Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Trees and wires were knocked down by a severe thunderstorm along U.S. Route 40 in Upper Pittsgrove Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 5, 1:50 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 5, 1:50 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
250 PM EDT FRI AUG 5 2005

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT AND BECOME NEARLY
STATIONARY ACROSS THE DELMARVA. THIS FRONT WILL THEN MAKE A RUN BACK
TOO THE NORTH OVER THE WEEKEND AS A WARM FRONT. THE DEW POINTS WILL
LOWER TONIGHT AND SATURDAY BEHIND THE FRONT, HOWEVER THE HUMIDITY
WILL MAKE A RETURN LATER SATURDAY AND ON SUNDAY AS A SOUTHERLY FLOW
OF MOIST AIR MOVES UP INTO THE REGION. NEXT WEEK WILL FEATURE
TYPICAL SUMMERTIME WEATHER WITH WARM TO VERY WARM TEMPERATURES AND
HUMID CONDITIONS. HOWEVER, IT DOES NOT APPEAR TO BE AS OPPRESSIVE AS
RECENT DAYS. SOME SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE SUNDAY AND MONDAY, ESPECIALLY ACROSS THE SOUTHERN
AREAS, AS THE FRONT MAKES A NORTHWARD RETURN. THEN, SOME AIR MASS
THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY WITH AN
UNSTABLE ATMOSPHERE IN PLACE, AND PERHAPS A LINGERING BOUNDARY. A
COLD FRONT IS THEN FORECAST TO SLOWLY APPROACH THE REGION LATE NEXT
WEEK WITH SCATTERED SHOWERS AND THUNDERSTORMS. THIS FRONT MAY STALL
OVER OR NEAR THE AREA NEXT FRIDAY.

&&

.NEAR TERM (THROUGH TONIGHT)...
18Z SURFACE ANALYSIS SHOWED THE COLD FRONT ENTERING SOUTHEAST NEW
YORK AND NORTHEAST PENNSYLVANIA, AND THEN TRAILED BACK TO THE
SOUTHWEST. A FAIRLY WELL DEFINED WIND SHIFT ASSOCIATED WITH THE
FRONT, AS OBSERVED ON SURFACE OBS. A DECENT DEW POINT GRADIENT
ASSOCIATED WITH THIS FRONT AS WELL. THIS FRONTAL BOUNDARY WILL
CONTINUE TO PRESS SOUTHEASTWARD THROUGH THIS EVENING. THE MAIN FOCUS
FOR THE NEAR TERM WILL BE THE CONVECTION.

STRONG SURFACE HEATING HAS OCCURRED ALONG A PRE-FRONTAL SURFACE
TROUGH. TEMPERATURES HAVE RISEN THROUGH THE 90S, WITH SURFACE DEW
POINTS REMAINING NEAR 70 ACROSS MOST OF OUR CWA. THIS IS
CONTRIBUTING TO MIXED LAYER CAPE OF 2000-3000 J/KG. IT APPEARS THAT
THE FRONT WILL MERGE INTO THE PRE-FRONTAL TROUGH BY 21Z, AS
INDICATED BY THE SHORT TERM MODEL GUIDANCE, ACROSS OR NEAR THE I-95
CORRIDOR. WITH THE HIGH-LEVEL RIDGE OFF THE NORTHERN MID ATLANTIC
COAST WEAKENING AND SHIFTING EASTWARD, AN INCREASING AND
INTENSIFYING BROKEN LINE OF STORMS SHOULD MOVE SOUTHEASTWARD. SO
FAR, THE MORE ORGANIZED CONVECTION IS IN NORTHEAST PENNSYLVANIA.
WITH THE WESTERLY MEAN FLOW GENERALLY REMAINING BELOW 30 KNOTS,
STEEP LOW-LEVEL LAPSE RATES WILL CONTRIBUTE TO A FAVORABLE
THERMODYNAMIC ENVIRONMENT (SOME DRY AIR IN THE MID LEVELS) FOR
ISOLATED DOWNBURSTS, AND PERHAPS SOME MARGINALLY SEVERE HAIL IN THE
MORE ROBUST STORMS. WITH PW VALUES NEARING 2 INCHES AHEAD OF THE
COLD FRONT, STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL. THEREFORE, THERE COULD BE SOME LOCALIZED FLOODING.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH SOME OF THE
STORMS (AS HAS BEEN THE CASE MANY TIMES THIS SUMMER).

SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING ARE EXPECTED TO
WEAKEN AS THE NIGHT WEARS ON. HAVE TAPERED THE POPS OFF FAIRLY
QUICKLY THROUGH THE EVENING FROM NORTHWEST TO SOUTHEAST, AS THE
FRONT MOVES THROUGH. HOWEVER, THE FRONT SHOULD SLOW AS IT REACHES
THE SOUTHERN ZONES, THEREFORE WILL TAPER TO A SLIGHT CHC OVERNIGHT.
TEMPERATURES MAY BE A LITTLE TRICKY OVERNIGHT, DEPENDING ON HOW MUCH
THE DEW POINTS DROP. THE MET/MAV GUIDANCE IS VERY CLOSE, THEREFORE
GENERALLY FOLLOWED THEM FOR THE LOW TEMPERATURES TONIGHT.

WE WILL LET THE EXCESSIVE HEAT WARNING EXPIRE AT 6 PM, AND WILL NOT
HEADLINE IN THE FORECAST.

&&

.SHORT TERM (SATURDAY THROUGH SUNDAY)...
THE AFOREMENTIONED BOUNDARY STALLS ACROSS THE DELMARVA, AND THE
SURFACE REFLECTION MIGHT EVEN DISSIPATE THROUGH THE WEEKEND. HOWEVER,
THE MODEL GUIDANCE CONTINUES TO THROW IN SOME QPF ACROSS THE
SOUTHERN ZONES THIS WEEKEND AS WHATEVER IS LEFT OF THE BOUNDARY
TRIES TO MOVE BACK NORTHWARD. THERE MAY BE JUST ENOUGH OF A FOCUS
FOR ISOLATED TO SCATTERED CONVECTION TO FIRE UP SATURDAY, AND AGAIN
SUNDAY AFTERNOON ACROSS THE SOUTHERN ZONES. WE WILL KEEP THE LOWEST
POPS UP ACROSS THE NORTH THROUGH THE WEEKEND AS THIS AREA WILL BE
FARTHEST FROM THE LEFTOVER BOUNDARY.

DEWPOINTS ARE EXPECTED TO LOWER ACROSS THE REGION TONIGHT AS THE
COLD FRONT SLIDES SOUTHWARD. THE ONLY EXCEPTION MIGHT BE THE
DELMARVA AREA SINCE THE DRIER AIR MAY NOT GET THERE COMPLETELY. DEW
POINTS ARE THEN EXPECTED TO CREEP BACK UP AGAIN SATURDAY NIGHT AND
SUNDAY.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
FOR DAYS 3 THROUGH 7, USED THE GFS WITH SUPPORT OF THE ECMWF. THESE
TWO MODELS DIFFERED FUNDAMENTALLY FROM THE REMAINDER OF THE
GUIDANCE, INCLUDING THE GFS ENSEMBLE MEAN, CANADIAN GLOBAL, AND THE
UKMET, IN THAT THEY DID NOT CARVE A DEEP, AMPLIFIED TROUGH OVER
EASTERN CANADA DURING THE SECOND HALF OF THE PERIOD. IT APPEARS THE
KEY TO THE PATTERN IS THE SHAPE OF A BLOCKING HIGH OVER ALASKA
REGION AND THE POSITION OF THE POSITIVE ANOMALY. THE CANADIAN
AND UKMET INDICATE FULL LATITUDE RIDGING OVER WESTERN CANADIAN
AROUND 144 HOURS, WHICH ALLOWS FOR THE HEIGHTS TO COME CRASHING DOWN
OVER SOUTHEASTERN CANADA. MEANWHILE, THE GFS AND ECMWF SHOW A CLOSED
HIGH ALONG THE SOUTH COAST OF ALASKA, WHICH ALLOWS ENERGY TO POUR
DOWN ITS EASTERN SIDE AND TURN RIGHT UNDER IT. THIS FORCES A MORE
ZONAL CONFIGURATION ACROSS SOUTHERN CANADA IN THE LONG TERM PERIOD.
IT IS BELIEVED THAT SUMMER CLIMATOLOGY WILL WIN OUT HERE, WITH MOST
OF THE AMPLIFICATION AND FLOW OCCURRING NORTH OF THE U.S. BORDER, AS
PER THE GFS AND ECMWF SOLUTIONS.

THEREFORE, WENT WITH A SLIGHT CHC POP MONDAY MORNING ACROSS THE
SOUTHERN ZONES AS FRONTAL BOUNDARY (DEW POINT FRONT) MOVES NORTHWARD
AS THE SURFACE HIGH BUILDS OFF THE COAST. THEN, WENT SLIGHT CHC FOR
ALL AREAS MONDAY AFTERNOON AND EVENING. WITH A SOUTH TO SOUTHWEST
FLOW OF WARM AND HUMID AIR TUESDAY, COUPLED WITH SOME INDICATED
SHORT WAVE ENERGY, WENT WITH ISOLATED CONVECTION TUESDAY AFTERNOON
AND TUESDAY NIGHT. A SURFACE COLD FRONT IS PROGGED TO SLOWLY DROP
DOWN FROM THE NORTHWEST ON WEDNESDAY, THEREFORE WENT WITH LOW CHC
POPS (30%) WEDNESDAY AFTERNOON AND EVENING, THEN THROTTLED BACK TO
SLIGHT CHC OVERNIGHT. THIS FRONTAL BOUNDARY APPEARS TO BE IN NO
HURRY TO SETTLE SOUTHWARD THURSDAY AND FRIDAY AS THE RIDGE OFF THE
SOUTHEAST COAST HOLDS. THE FRONT MAY ACTUALLY STALL OVER OUR CWA
FRIDAY, ALTHOUGH THE EXACT PLACEMENT THIS FAR OUT IS TOUGH TO NAIL
DOWN. THE LATEST HPC FRONTAL PROGS STALL THE FRONT OUT ACROSS OUR
NORTHERN ZONES.

&&

.AVIATION...
VEIL OF HZ COVERS REGION S OF A BWI-PHL-TTN LINE. SWESTERIES
PUSHING LAYER OF HAZE WELL OUT OVER THE OCEAN NE OF ATLANTIC TO CAPE
COD. MEANWHILE FRONT IS LUMBERING ALONG WITH HVY CONVECTION NOW
FIRING UP NORTH OF AVP WITH SCATTERED SHOWERS IN THE VCNTY OF
RDG-ABE. SLOW SE MOVEMENT WILL CONTINUE THIS AFTERNOON AND
OVERNIGHT. SFC HIGH BUILDS E FROM THE GREAT LAKES WHERE AIR IS CRISP
AND CLEANER. HIGH WILL PUSH FRONT S OVERNIGHT BUT FRONT EXPECTED TO
BE NEAR ENOUGH TO KEEP BAND OF CLDS 100SM EITHER SIDE OF IT. LIGHT
ONSHORE FLOW WILL KEEP AIRMASS STABLE ON SAT. BOTTOMLINE FOR
AVIATORS IS VFR BECOMING IFR THROUGH THE EVENING/OVERNIGHT HOURS WITH
CLEARING FROM THE NORTH OVERNIGHT. SFC WINDS GUSTING TO 20 KT FROM
THE WEST NRN AREAS BUT STILL FROM SW PHL AND SOUTH.

NOTE...200MB WINDS ARE ESE AND BLOWING OFF THE TOPS OF THE
CONVECTION OVER UPSTATE PA AND NY. UNIQUE-LOOKING CLOUDS FANNING OUT
FROM LINE OF TSTMS.

&&

.MARINE...
SEAS TURNING A BIT CHOPPY WITH FRESH SW WINDS. SEAS RUNNING 3-4 FT
EVERY 5 SECS. QUICKSCAT WINDS ARE FROM SW ON THE COAST OUT BEYOND
THE CANYONS. SPEEDS UNDER 20 KT. THE APPROACHING FRONT IS GOING TO
LAY DOWN JUST SOUTH OF THE COAST WATERS MEANING A LIGHT WIND
GRADIENT ALTHOUGH THE DIRECTION WILL BE ALL OVER THE PLACE INTO THE
WEEKEND. HIGH MOVES OFF THE COAST LATE SAT/SUN AND RETURN FLOW
BRINGS MOISTURE BACK INTO THE REGION EARLY NEXT WEEK. SSTS ARE
RUNNING ABOVE NORMAL BUT LOOKING AT THE SETUP NEXT WEEK, BERMUDA HIGH
STRENGTHENS ALONG THE WESTERN ATLANTIC AND ESTABLISHES A CONSISTENT
SW FLOW WHICH MAY LOWER THE SSTS BY 10 DEGREES.

&&

.CLIMATOLOGY...
RECORD HIGH TEMPERATURES FOR THIS AFTERNOON ARE LISTED BELOW. PHL,
ACY, TTN AND GED SHOULD BE VERY CLOSE.

          ...8/5...
PHL.......98 IN 1930
ABE......100 IN 1955
ACY.......94 IN 1981
ILG......100 IN 1896
GED.......96 IN 2002
RDG......100 IN 1955
TTN.......98 IN 1955
MPO.......88 IN 1980

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING FOR PAZ067>071 THROUGH 6 PM.
NJ...EXCESSIVE HEAT WARNING FOR NJZ015-017>019 THROUGH 6 PM.
DE...EXCESSIVE HEAT WARNING FOR DEZ001 THROUGH 6 PM.
MD...NONE.
MARINE...NONE.
&&

SYNOPSIS/NEAR TERM/SHORT TERM...GORSE
LONG TERM...GORSE/HPC
AVIATION/MARINE...EBERWINE
CLIMATOLOGY...GORSE/GIGI
Hazardous weather outlook, Aug 5, 3:25 AM EST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
425 AM EDT FRI AUG 5 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-061000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
425 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

THE EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR URBANIZED AREAS
AROUND THE GREATER PHILADELPHIA METROPOLITAN AREA. PLEASE REFER TO
WWUS71, PHLNPWPHI FOR FURTHER DETAILS. THUNDERSTORMS LATER TODAY AND
THIS EVENING COULD PRODUCE STRONG GUSTY WINDS, FREQUENT LIGHTNING AND
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HIGH TEMPERATURE REPORTS AND
IN THE EVENT OF HEAVY RAIN OR SEVERE WEATHER OCCURS.

TFG

In the hours before

Special weather statement, Aug 5, 3:44 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
444 PM EDT FRI AUG 5 2005

NJZ007-008-052144-
MORRIS NJ-WARREN NJ-
444 PM EDT FRI AUG 5 2005

...STRONG THUNDERSTROMS MOVING INTO AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND HEAVY
RAINS MOVING THROUGH THE AREA. FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THESE STORMS.

WN

The radar

The Philadelphia radar (KDIX), 78 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Salem

When
August 5, 4:37 PM EST
Where
Salem County, Whig Lane
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.633, -75.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473165.